Texas, 2024

Hail in Texas, May 9, 2024

May 9, 2024 · NWS OUN · 10 events in 3 counties and zones

Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley. While a frontal boundary had pushed into portions of north Texas by daybreak, strong (elevated) instability and wind shear remained across southern and central portions of the forecast area. Scattered thunderstorms developed across western-north Texas by the late morning. The most significant storm was a 'left-moving' supercell thunderstorm, which tracked from near Wichita Falls, Texas, towards the southern portion of the Oklahoma City Metropolitan area, producing intermittent reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 5:15 AM CST, 5 hours 38 minutes earlier.

Area forecast discussion, May 9, 5:15 AM CST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
615 AM CDT Thu May 9 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 253 AM CDT Thu May 9 2024

The main issue during the short term will be storm chances (up to
40%) on Thursday afternoon across portions of western north Texas
through southcentral and southeast Oklahoma during the afternoon
through evening hours along with a marginal risk for these storms to
become severe.

Our synoptic pattern still has a closed upper low persisting over
the Central & Northern Plains with a large amplitude trough
negatively tilted across the western half of the country.  The cold
front that came through our area yesterday will be pushing through
north Texas this morning then stalling around the Dallas/Ft Worth
Metroplex.  A combination of moist air overrunning the surface
boundary/cold front along with the upper trough expelling a
shortwave vort max along to just north of the Red River in southern
Oklahoma may be sufficient to initiate organized severe convection
in a strongly sheared and unstable environment between the Metroplex
up through parts of our southern CWA.  Drier surface air across
western north Texas through southern Oklahoma should inhibit any
surface-based convection keeping the higher severe risk southward
toward the Metroplex.  However model forecast soundings along the
Red River showing potentials for elevated convection above a moist
layer between 4000-6000 ft AGL with cooler steep mid-levels
producing up to 1000 J/kg of un-capped CAPE when the shortwave is
expected to move through.  As a result, could see some elevated
storms developing Thursday afternoon cross our southern CWA with a
low-end severe risk with hail and up to 60 mph wind gusts as the two
severe hazards. The severe risk will end shortly after sundown.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 253 AM CDT Thu May 9 2024

During the long term, we'll stay dry with a "wet" trend starting
Sunday through much of next week.  Overall temperatures will be near
seasonably average for mid-May.

The aforementioned upper low is expected to briefly cut-off from its
main northerly (polar) jet flow and spin over the U.S. Southwest on
Friday then recaptured late Saturday and start digging toward the
Southern Plains with its axis across our area Monday when it may
push our next cold front through.  After a surface high moves
through on Saturday, southerly low-level flow with increasing
surface moisture start making its return forming a dryline across
western Texas up through the Texas/Oklahoma Panhandles by Sunday
night and punching through on Monday after being overtaken by the
cold front.  Although storm POPs will return on Sunday as this next
system moves through, can't rule out the potential for a risk of
severe storms on Monday across parts of our area with a
dryline/surface boundary coming through and both models (GFS &
ECMWF) projecting up to moderate surface-based instability and
perhaps sufficient deep-layer shear across our southern CWA. Of
course Monday is still 4 days out in time and models do deviate in
time after Monday with a faster GFS solution moving out by Tuesday
compared to a slower ECMWF solution sticking around not exiting
until early Wednesday. We'll stay in a "wet" pattern through the
middle of next week although models still inconsistent with the
mechanisms. The ECMWF digs another trough from the main northerly
jet through our area while the GFS keeps us wet with shortwave
disturbances from another cut-off system over the Southwestern U.S.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Thu May 9 2024

VFR category is expected to prevail through the period. A broken
shield of low/mid clouds will continue to advance northward
this morning, and brief period(s) of MVFR cigs cannot be ruled
out at KSPS/KDUA through the day today.

Otherwise, gusty northeasterly winds are expected at terminals
south of Interstate 40. Low probability for thunderstorms remains
evident at KSPS/KDUA by early this afternoon. MVFR/IFR conditions
would be expected should a storm move over a terminal

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  54  76  53 /  10   0   0   0
Hobart OK         80  53  78  53 /  10   0   0   0
Wichita Falls TX  78  56  77  55 /  40  10   0   0
Gage OK           79  48  78  50 /  10   0   0   0
Ponca City OK     77  51  76  51 /   0   0   0   0
Durant OK         82  58  78  55 /  50  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...34
Hazardous weather outlook, May 9, 2:14 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
314 AM CDT Thu May 9 2024

OKZ004>048-050>052-TXZ083>090-100815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
314 AM CDT Thu May 9 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

...Thunderstorms...
Thunderstorms will be possible this afternoon through the early
evening hours across portions of western north Texas through
southcentral and southeastern Oklahoma. A few of these storms
could be strong to marginal severe with up to golf ball size hail
and damaging wind gusts up to 80 mph as the two severe hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms will be possible every day from Sunday through
Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 9, 10:20 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
1120 AM CDT Thu May 9 2024

TXZ086-089-090-091645-
Clay TX-Wichita TX-Archer TX-
1120 AM CDT Thu May 9 2024

...Strong thunderstorms will impact portions of west central Clay,
Archer and southeastern Wichita Counties through 1145 AM CDT...

At 1120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Megargel to 8 miles west
of Olney. Movement was northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southeastern Wichita Falls, Archer City, Scotland, Dean, Windthorst,
Megargel, Jolly, Lake Arrowhead, Lake Kickapoo, and Lakeside City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3340 9877 3340 9895 3361 9895 3397 9834
      3358 9835 3339 9875
TIME...MOT...LOC 1620Z 234DEG 34KT 3350 9890 3341 9890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

11

The radar

The Altus AFB radar (KFDR), 76 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Archer

When
May 9, 10:53 AM CST
Where
Archer County, 5.93 mi SSW of Lakeside City
Measured
0.88 in hail
Reported by
Public
Coordinates
33.755, -98.600

Relayed by local fire department.

Hail, Wichita

When
May 9, 11:07 AM CST
Where
Wichita County, 6.02 mi S of Pleasant Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.854, -98.582

Multiple relayed confirmations by broadcast media and amateur radio.

Hail, Archer

When
May 9, 11:07 AM CST
Where
Archer County, Lakeside City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.830, -98.550

Time is radar estimated.

Hail, Wichita

When
May 9, 11:09 AM CST
Where
Wichita County, 3.76 mi S of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.856, -98.479

MPing report.

Hail, Wichita

When
May 9, 11:17 AM CST
Where
Wichita County, 2.72 mi NW of Wichita Falls
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.933, -98.528

Hail, Wichita

When
May 9, 11:20 AM CST
Where
Wichita County, 1.85 mi S of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Public
Coordinates
33.963, -98.490

MPing report.

Hail, Wichita

When
May 9, 11:21 AM CST
Where
Wichita County, 0.75 mi WSW of (Sps)sheppard Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
33.985, -98.502

MPing report.

Hail, Wichita

When
May 9, 11:25 AM CST
Where
Wichita County, 1.34 mi WSW of (Sps)sheppard Afb
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
33.980, -98.510

Relayed image with ruler measurement. Radar estimated time.

Hail, Clay

When
May 9, 11:31 AM CST
Where
Clay County, 4.88 mi N of Dean
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -98.363

MPing report.

Hail, Clay

When
May 9, 12:44 PM CST
Where
Clay County, 4.31 mi ENE of Shannon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.503, -98.197

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180256, 1180257, 1180261, 1180270, 1180263, 1180276, 1180277, 1180283, 1180285, 1180290.